08 July, 2011
Can Too Much Thyroid Medicine Cause High Calcium Levels?
Two glands in the neck called the thyroid and parathyroid regulate a number of important functions in the body. Although they are different glands with different functions, both affect calcium levels. Too much thyroid medication can cause a number of serious symptoms. Synthetic thyroid medications and calcium can also interact.
The thyroid is a butterfly shaped gland in the front of the neck. Thyroid cells are the only cells in the body that can absorb iodine; they combine the iodine with the amino acid tyrosine to make several thyroid hormones which are then released into the blood stream. These hormones control the body's metabolism and are believed to influence calcium metabolism, as well. When the thyroid secretes inadequate amounts of thyroid hormones – a condition called hypothyroidism – medication may be necessary. Without medication, other problems such as osteoporosis, or bone thinning, can develop.
The parathyroid glands are four pea-sized glands located on the thyroid gland. These small glands secrete a hormone that helps to regulate the balance of calcium and phosphorus in the body. If the function of the parathyroids is disrupted, as in a condition called hyperparathyroidism, blood calcium rises. Bones may lose calcium, the body may absorb too much calcium from food, and calcium levels in the urine may increase, which also increases the risk of kidney stones.
Thyroid medication may be necessary for some people who have low thyroid function or who have had their thyroid gland surgically removed. The medication replaces the normal hormones secreted by the thyroid. Although thyroid medication will not normally cause high calcium levels, Drugs.com notes that in women, long-term therapy or high doses may decrease bone mineral density and result in a higher than normal serum calcium.
Side Effects and Interactions
Too much thyroid medication can cause weight loss, heat intolerance, headache and nervousness. In addition, cardiovascular problems such as very high heart rate, heart failure or heart attack, as well as nausea, vomiting and abdominal cramps can occur with too much thyroid medication. Oral calcium supplements can interact with levothyroxines, the synthetic hormones used to replace the body's thyroid hormones, and decrease the absorption of these medications. According to MayoClinic.com, calcium supplements and thyroid medications should be taken at least four hours apart.
Considerations and Warnings
Thyroid medication can produce a number of side effects. It should never be used for weight loss. If you suspect you have a thyroid condition, or are taking thyroid medication and have questions or concerns, talk to a health-care professional.
- EndocrineWeb.com: How Your Thyroid Works; October 2010
- Drugs.com; Levothyroxine; August 2010
- National Endocrine and Metabolic Diseases Information Service; Hyperparathyroidism; Stephen J. Marx, M.D.; May 2006
- EndocrineWeb.com: Hypothyroidism: Too Little Thyroid Hormone; May 2011
- EndocrineWeb.comHyperparathyroidism:Overactivity of the Parathyroid Gland; James Norman MD, FACS, FACE; June 2011
- Jupiterimages/Comstock/Getty Images